Texas, 2019

Winter Storm in Texas, January 3, 2019

January 3, 2019 · NWS AMA · 5 events in 5 counties and zones

As an upper level low pressure system was moving east across Oklahoma during the day on the 3rd, the system tapped into gulf moisture and wrapped it northwest toward the back side of the system. As a result, areas across the eastern Panhandles on the west side of the low pressure system had abundant moisture to work with where a band of snow set up where 6-8 of snowfall accumulated throughout…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

As an upper level low pressure system was moving east across Oklahoma during the day on the 3rd, the system tapped into gulf moisture and wrapped it northwest toward the back side of the system. As a result, areas across the eastern Panhandles on the west side of the low pressure system had abundant moisture to work with where a band of snow set up where 6-8 of snowfall accumulated throughout the day on the 3rd before dry air moved in slowly diminished the snow with the main system exiting to the east. Unfortunately, there were 3 fatalities reported by local media indirectly related to the winter storm in Wheeler County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 3, 11:27 AM CST, 24 minutes earlier.

Area forecast discussion, Jan 3, 11:27 AM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1127 AM CST Thu Jan 3 2019

.AVIATION...18Z TAFs...

VFR conditions expected through the period at all official TAF
sites. Eastern TX Panhandle minor airfields will be dealing with
occasional IFR/LIFR conditions due to banding snowfall through
this afternoon.

Ferguson

&&

.PREV DISCUSSION... /Issued 354 AM CST Thu Jan 3 2019/

SHORT TERM...Today through Tonight...
Concerns for the short term include some light accumulating snowfall
across the southeast Texas Panhandle today. Not an easy forecast for
sure, especially where to draw that line of accumulating snowfall
versus no accumulation. One cannot argue with the consistency of the
HRRR (and good initialization) the last several hours; therefore,
the next 12-18 hours of the forecast will lean towards this
solution. Winter Weather Advisory will be issued across the 3
counties in southeastern Texas Panhandle to account for the snowfall
totals around 1-2 inches today.

Upper level low that has been meandering out west is finally
ejecting eastward over the Southern Great Plains today. Center of
the 500mb low will travel just to our south. Models are still
hinting at a robust TROWAL setting up which will coincide with a
deformation zone on the backside of a 700 mb low, albeit not a very
strong zone. Equivalent potential temps at 700mb show the "tongue"
of warmer air aloft wrapping around, which is indicative of a TROWAL
(trough of warm air aloft). With the TROWAL setting up, one cannot
rule out some accumulating snowfall across our far southeastern
zones. We have the TROWAL setting up and the deformation zone of the
backside of the 700mb low. These two coinciding with a moist
dendritic growth zone should get an inch or two to fall across our
southeast. There are a few hours where forecast soundings are
showing some decent lift coinciding within the dendritic growth
zone, so an hour or two of good snowfall rates cannot be ruled out.
In fact, forecast soundings from the HRRR have around 5 inches for
Childress consistently for a few hours, which is pretty concerning
the proximity to our forecast area. Basically, there could
potentially be some heavy snowfall amounts not too far from our
forecast area, and a band could sneak in which would create some
isolated heavy snowfall amounts of 2-4 inches for our area. Wind
speeds will be around 10 mph or less through a majority of the
event, so visibility restrictions should be limited. Given the near
freezing temperatures at the surface, some wet/slushy snow is not
out of the question as well. Overall, impacts to roads and driving
conditions will be of concern. Therefore, a Winter Weather Advisory
will be in effect from 6am until 7pm tonight for the three
conditions in far southeastern Texas Panhandle to account for
snowfall and hazardous driving conditions.

Guerrero

LONG TERM...Friday through Wednesday...
Starting Friday, things start to calm down in the weather
department. The upper level closed low responsible for the chances
at snow Thursday continues tracking eastward and leaves ridging to
fill in behind it. While upper level flow turns northwesterly, lee
side troughing forms over the weekend and surface winds turn
southwesterly. This will allow for temps to bounce up to above climo
into the 50s and 60s from downsloping. Saturday looks to be the peak
of warmness for the week, taking advantage of the winds,
downsloping, and clear skies. By Sunday, moisture looks to return to
the area and will likely be breezy from mixing down from an 850mb
jet in the area.

The next upper level shortwave looks to cross the Panhandles Monday,
although models begin to start disagreeing by this point and only
get worse on agreement as time goes forward. Models do seem to agree
that the moisture that comes in on Sunday will quickly leave by
Monday, so the cold frontal passage looks to remain dry. They also
agree that after the shortwave passes, even stronger ridging will
take hold of the area into mid-week.

As a final bonus, in the land of far beyond, by the end of the week,
the GFS wants to bring 60s-70s and possible fire weather concerns
while the ECMWF brings a cold front much faster and drops temps
during the day from 40s-30s. Next weekend could be interesting if
either of these plays out.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory until 7 PM CST this evening for the
     following zones: Collingsworth...Donley...Gray...Hemphill...
     Lipscomb...Wheeler.

OK...None.

&&

77/24/16
Hazardous weather outlook, Jan 3, 4:01 AM CST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
401 AM CST Thu Jan 3 2019

OKZ001>003-TXZ001>020-317-032215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
401 AM CST Thu Jan 3 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

A Winter Weather Advisory is in effect today for parts of
southeastern Texas Panhandle. Snowfall accumulations around 1 to
2 inches are expected south and east of a line from Clarendon to
Wheeler Texas today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Guerrero

In the hours before

Local storm report, Jan 3, 10:51 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1051 AM CST THU JAN 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     SNOW             6 E LIPSCOMB            36.22N 100.16W
01/03/2019  E3.0 INCH        LIPSCOMB           TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900010

FERGUSON
Local storm report, Jan 3, 11:24 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1124 AM CST THU JAN 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     SNOW             ALLISON                 35.61N 100.10W
01/03/2019  E3.5 INCH        WHEELER            TX   FIRE DEPT/RESCUE

            FIRE CHIEF REPORTS 3 TO 4 INCHES WITH SNOW STILL
            FALLING.

&&

EVENT NUMBER AMA1900011

KAR
Local storm report, Jan 3, 11:26 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1126 AM CST THU JAN 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     SNOW             CANADIAN                35.91N 100.38W
01/03/2019  E2.5 INCH        HEMPHILL           TX   LAW ENFORCEMENT

            SHERIFF'S OFFICE REPORTS AN ESTIMATE OF 2 TO 3 INCHES
            WITH SNOW CONTINUING TO FALL.

&&

EVENT NUMBER AMA1900012

KAR
Local storm report, Jan 3, 11:34 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1134 AM CST THU JAN 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     SNOW             WELLINGTON              34.85N 100.21W
01/03/2019  E5.5 INCH        COLLINGSWORTH      TX   PUBLIC

            SECONDHAND REPORT. EXACT LOCATION ESTIMATED. SNOW
            ONGOING.

&&

EVENT NUMBER AMA1900013

FERGUSON
Local storm report, Jan 3, 11:36 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1136 AM CST THU JAN 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 AM     SNOW             14 S MCLEAN             35.03N 100.60W
01/03/2019  E4.0 INCH        DONLEY             TX   TRAINED SPOTTER

            REPORT FROM TRAINED SPOTTER OF AN ESTIMATED 4 INCHES
            WITH SNOW ONGOING.

&&

EVENT NUMBER AMA1900014

KAR
Local storm report, Jan 3, 11:37 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1137 AM CST THU JAN 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     SNOW             SHAMROCK                35.22N 100.25W
01/03/2019  M5.0 INCH        WHEELER            TX   BROADCAST MEDIA

            BROADCAST MEDIA RELAY OF A PUBLIC REPORT. MEASUREMENT
            WITH PICTURE.

&&

EVENT NUMBER AMA1900015

FERGUSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Lipscomb

When
January 3, 11:51 AM CST to 7:00 PM CST
Where
Lipscomb forecast zone
Reported by
Trained Spotter
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Estimated 7 of snow at Higgins.

Winter Storm, Hemphill

When
January 3, 11:51 AM CST to 7:00 PM CST
Where
Hemphill forecast zone
Reported by
Trained Spotter
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Estimated 6 of snow at Canadian.

Winter Storm, Wheeler

When
January 3, 11:51 AM CST to 7:00 PM CST
Where
Wheeler forecast zone
Deaths
0 direct, 3 indirect
Reported by
Trained Spotter
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Estimated 6 of snow at Shamrock.

Winter Storm, Donley

When
January 3, 11:51 AM CST to 7:00 PM CST
Where
Donley forecast zone
Reported by
Trained Spotter
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Estimated 6 of snow at Hedley.

Winter Storm, Collingsworth

When
January 3, 11:51 AM CST to 7:00 PM CST
Where
Collingsworth forecast zone
Reported by
Trained Spotter
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Estimated 6-8 of snowfall at Wellington, Quail, and Dozier.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Wheeler2019-01-0335FemaleVehicle/Towed TrailerIndirect
Winter Storm, Wheeler2019-01-0335MaleVehicle/Towed TrailerIndirect
Winter Storm, Wheeler2019-01-0310FemaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 804080, 804081, 804082, 804083, 804084.